Skip to main content
×
×
Home

GENERALISED DIVISOR SUMS OF BINARY FORMS OVER NUMBER FIELDS

  • Christopher Frei (a1) and Efthymios Sofos (a2)
Abstract

Estimating averages of Dirichlet convolutions $1\ast \unicode[STIX]{x1D712}$ , for some real Dirichlet character $\unicode[STIX]{x1D712}$ of fixed modulus, over the sparse set of values of binary forms defined over $\mathbb{Z}$ has been the focus of extensive investigations in recent years, with spectacular applications to Manin’s conjecture for Châtelet surfaces. We introduce a far-reaching generalisation of this problem, in particular replacing $\unicode[STIX]{x1D712}$ by Jacobi symbols with both arguments having varying size, possibly tending to infinity. The main results of this paper provide asymptotic estimates and lower bounds of the expected order of magnitude for the corresponding averages. All of this is performed over arbitrary number fields by adapting a technique of Daniel specific to $1\ast 1$ . This is the first time that divisor sums over values of binary forms are asymptotically evaluated over any number field other than $\mathbb{Q}$ . Our work is a key step in the proof, given in subsequent work, of the lower bound predicted by Manin’s conjecture for all del Pezzo surfaces over all number fields, under mild assumptions on the Picard number.

Copyright
References
Hide All
1. Brüdern J., Daniel’s twists of Hooley’s delta function, in Contributions in Analytic and Algebraic Number Theory, Springer Proc. Math., Volume 9, pp. 3182 (Springer, New York, 2012).
2. Barroero F. and Widmer M., Counting lattice points and o-minimal structures, Int. Math. Res. Not. IMRN 2014(18) (2014), 49324957.
3. Daniel S., On the divisor-sum problem for binary forms, J. Reine Angew. Math. 507 (1999), 107129.
4. Destagnol K., La conjecture de Manin pour certaines surfaces de Châtelet, Acta Arith. 174(1) (2016), 3197.
5. Duke W., Friedlander J. B. and Iwaniec H., A quadratic divisor problem, Invent. Math. 115(2) (1994), 209217.
6. de la Bretèche R. and Browning T. D., Sums of arithmetic functions over values of binary forms, Acta Arith. 125(3) (2006), 291304.
7. de la Bretèche R. and Browning T. D., Binary linear forms as sums of two squares, Compos. Math. 144(6) (2008), 13751402.
8. de la Bretèche R. and Browning T. D., Le problème des diviseurs pour des formes binaires de degré 4, J. Reine Angew. Math. 646 (2010), 144.
9. de la Bretèche R. and Browning T. D., Manin’s conjecture for quartic del Pezzo surfaces with a conic fibration, Duke Math. J. 160(1) (2011), 169.
10. de la Bretèche R. and Browning T. D., Binary forms as sums of two squares and Châtelet surfaces, Israel J. Math. 191(2) (2012), 9731012.
11. de la Bretèche R. and Tenenbaum G., Oscillations localisées sur les diviseurs, J. Lond. Math. Soc. (2) 85(3) (2012), 669693.
12. de la Bretèche R. and Tenenbaum G., Sur la conjecture de Manin pour certaines surfaces de Châtelet, J. Inst. Math. Jussieu 12(4) (2013), 759819.
13. Fouvry É., Kowalski E. and Michel P., On the exponent of distribution of the ternary divisor function, Mathematika 61(1) (2015), 121144.
14. Franke J., Manin Y. I. and Tschinkel Y., Rational points of bounded height on Fano varieties, Invent. Math. 95(2) (1989), 421435.
15. Frei C., Counting rational points over number fields on a singular cubic surface, Algebra Number Theory 7(6) (2013), 14511479.
16. Frei C., Loughran D. and Sofos E., Rational points of bounded height on general conic bundle surfaces, preprint, 2016, arXiv:1609.04330.
17. Frei C. and Sofos E., Counting rational points on smooth cubic surfaces, Math. Res. Lett. 23 (2016), 127143.
18. Greaves G., On the divisor-sum problem for binary cubic forms, Acta Arith. 17 (1970), 128.
19. Heath-Brown D. R., Linear relations amongst sums of two squares, in Number Theory and Algebraic Geometry, London Mathematical Society Lecture Note Series, Volume 303, pp. 133176 (Cambridge University Press, Cambridge, 2003).
20. Hooley C., On the number of divisors of a quadratic polynomial, Acta Math. 110 (1963), 97114.
21. Hooley C., On a new technique and its applications to the theory of numbers, Proc. Lond. Math. Soc. (3) 38(1) (1979), 115151.
22. Irving A. J., The divisor function in arithmetic progressions to smooth moduli, Int. Math. Res. Not. IMRN (15) (2015), 66756698.
23. Kollár J and Mella M., Quadratic families of elliptic curves and unirationality of degree 1 conic bundles, Amer. J. Math. 139(4) (2017), 915936.
24. Matthiesen L., Correlations of the divisor function, Proc. Lond. Math. Soc. (3) 104(4) (2012), 827858.
25. Matthiesen L., Linear correlations amongst numbers represented by positive definite binary quadratic forms, Acta Arith. 154(3) (2012), 235306.
26. Matthiesen L., Correlations of representation functions of binary quadratic forms, Acta Arith. 158(3) (2013), 245252.
27. Moreno C. J., Advanced analytic number theory: L-functions, in Mathematical Surveys and Monographs, Volume 115 (American Mathematical Society, Providence, RI, 2005).
28. Masser D. and Vaaler J. D., Counting algebraic numbers with large height II, Trans. Amer. Math. Soc. 359(1) (2007), 427445 (electronic).
29. Montgomery H. L. and Vaughan R. C., Multiplicative Number Theory. I. Classical Theory, vol. 97 (Cambridge University Press, Cambridge, 2007).
30. Titchmarsh E. C., The Theory of the Riemann Zeta-Function, second ed (The Clarendon Press, Oxford University Press, New York, 1986). Edited and with a preface by D. R. Heath-Brown.
31. Tolev D. I., On the remainder term in the circle problem in an arithmetic progression, Tr. Mat. Inst. Steklova 276 (2012), 266279.
32. Wilkie A. J., o-minimal structures, Astérisque 326 (2009), Exp. No. 985, vii, 131–142 (2010), Séminaire Bourbaki. Vol. 2007/2008.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Journal of the Institute of Mathematics of Jussieu
  • ISSN: 1474-7480
  • EISSN: 1475-3030
  • URL: /core/journals/journal-of-the-institute-of-mathematics-of-jussieu
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×
MathJax

Keywords:

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 16 *
Loading metrics...

Abstract views

Total abstract views: 98 *
Loading metrics...

* Views captured on Cambridge Core between 16th November 2017 - 23rd January 2018. This data will be updated every 24 hours.